Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 12, NWS Missoula, MT

March 14, 2011Granite County, Missoula County, Ravalli County, Montana; Idaho County, Idaho

NWS Missoula, MT issued this winter storm warning at Mar 14, 2011, 3:06 AM MDT for Granite County, Missoula County, Ravalli County, Montana; Idaho County, Idaho. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2011, 3:06 AM MDT (09:06 UTC)
Expired
Mar 14, 2011, 8:06 AM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Idaho County, ID, Granite County, MT, Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 80 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WWUS45 KMSO 140906
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
306 AM MDT MON MAR 14 2011


IDZ006-MTZ006-141800-
/O.NEW.KMSO.WS.W.0012.110314T0906Z-110314T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
306 AM MDT MON MAR 14 2011 /206 AM PDT MON MAR 14 2011/

...WINTER STORM WARNING IN EFFECT UNTIL NOON MDT /11 AM PDT/
TODAY FOR LOLO PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW FOR LOLO PASS...WHICH IS IN EFFECT UNTIL
NOON MDT /11 AM PDT/ TODAY.

* IMPACTS/TIMING: A COLD FRONT PASSING THROUGH THE REGION IS
  BRINGING VERY HEAVY SNOW TO LOLO PASS. SNOW FALL RATES OF 2 TO 4 INCHES
  IN AN HOUR ARE POSSIBLE. TRAVEL WILL BE HAZARDOUS DUE TO INTENSE
  SNOW FALL LOWERING VISIBILITY. SNOW INTENSITY IS EXPECTED TO LET
  UP BY MID MORNING.

* SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 6 TO 9 INCHES BY
  MID MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MTZ004-141800-
/O.NEW.KMSO.WW.Y.0029.110314T0906Z-110314T1800Z/
LOWER CLARK FORK REGION-
306 AM MDT MON MAR 14 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR
I-90 LOOKOUT PASS TO HAUGAN...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW FOR I-90 LOOKOUT
PASS TO HAUGAN...WHICH IS IN EFFECT UNTIL NOON MDT TODAY. 

* IMPACTS/TIMING: A COLD FRONT PASSING THROUGH THE REGION IS
  BRINGING VERY HEAVY SNOW TO LOOKOUT PASS. SNOW FALL RATES OF 1
  TO 3 INCHES IN AN HOUR ARE POSSIBLE. TRAVEL WILL BE HAZARDOUS
  DUE TO INTENSE SNOW FALL LOWERING VISIBILITY. SNOW INTENSITY IS
  EXPECTED TO LET UP BY MID MORNING.


* SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 4 TO 6 BY MID MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
2 follow-up statements
453 
WWUS45 KMSO 141043
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
443 AM MDT MON MAR 14 2011

IDZ006-MTZ006-141800-
/O.CON.KMSO.WS.W.0012.000000T0000Z-110314T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
443 AM MDT MON MAR 14 2011 /343 AM PDT MON MAR 14 2011/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT /11 AM
PDT/ TODAY FOR LOLO PASS AND LOST TRAIL PASS...

A WINTER STORM WARNING FOR LOLO PASS AND LOST TRAIL PASS REMAINS
IN EFFECT UNTIL NOON MDT /11 AM PDT/ TODAY.

* IMPACTS/TIMING: A COLD FRONT PASSING THROUGH THE REGION IS
  BRINGING VERY HEAVY SNOW TO LOLO AND LOST TRAIL PASS. SNOW FALL
  RATES OF 2 TO 4 INCHES IN AN HOUR ARE POSSIBLE. TRAVEL WILL BE
  HAZARDOUS DUE TO INTENSE SNOW FALL LOWERING VISIBILITY. SNOW
  INTENSITY IS EXPECTED TO LET UP BY MID MORNING.

* SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 6 TO 9 INCHES 
  BY MID MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MTZ004-141800-
/O.CON.KMSO.WW.Y.0029.000000T0000Z-110314T1800Z/
LOWER CLARK FORK REGION-
443 AM MDT MON MAR 14 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY
FOR I-90 LOOKOUT PASS TO HAUGAN...

A WINTER WEATHER ADVISORY FOR I-90 LOOKOUT PASS TO HAUGAN REMAINS
IN EFFECT UNTIL NOON MDT TODAY. 

* IMPACTS/TIMING: A COLD FRONT PASSING THROUGH THE REGION IS 
  BRINGING VERY HEAVY SNOW TO LOOKOUT PASS. SNOW FALL RATES OF 1 
  TO 3 INCHES IN AN HOUR ARE POSSIBLE. TRAVEL WILL BE HAZARDOUS 
  DUE TO INTENSE SNOW FALL LOWERING VISIBILITY. SNOW INTENSITY 
  IS EXPECTED TO LET UP BY MID MORNING. 

* SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 4 TO 6 BY MID 
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
670 
WWUS45 KMSO 141406
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
806 AM MDT MON MAR 14 2011


IDZ006-MTZ006-141515-
/O.CAN.KMSO.WS.W.0012.000000T0000Z-110314T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
806 AM MDT MON MAR 14 2011 /706 AM PDT MON MAR 14 2011/

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
STORM WARNING. 

TRAVEL CONDITIONS DUE TO INTENSE SNOWFALL OVER LOLO PASS HAVE
IMPROVED THIS MORNING. SNOW WILL CONTINUE THROUGH THE DAY WITH
HEAVIER SHOWERS POSSIBLE AT TIMES. NO ADDITIONAL IMPACTS TO
TRAVEL ARE ANTICIPATED THE REST OF TODAY.

$$

MTZ004-141515-
/O.CAN.KMSO.WW.Y.0029.000000T0000Z-110314T1800Z/
LOWER CLARK FORK REGION-
806 AM MDT MON MAR 14 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

TRAVEL CONDITIONS DUE TO INTENSE SNOWFALL OVER LOOKOUT PASS HAVE
IMPROVED THIS MORNING. SNOW WILL CONTINUE THROUGH THE DAY WITH
HEAVIER SHOWERS POSSIBLE AT TIMES. NO ADDITIONAL IMPACTS TO
TRAVEL ARE ANTICIPATED THE REST OF TODAY.

$$

IDZ010-141800-
/O.NEW.KMSO.WW.Y.0030.110314T1406Z-110314T1800Z/
EASTERN LEMHI COUNTY-
806 AM MDT MON MAR 14 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY ABOVE
6500 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW ABOVE 6500 FEET...WHICH IS IN EFFECT
UNTIL NOON MDT TODAY.

* IMPACTS/TIMING: A COLD FRONT IS PASSING THROUGH THE REGION THIS
  MORNING AND HAS RESULTED IN HEAVY SNOW OVER LOST TRAIL...GILMORE
  AND BANNOCK PASSES AT TIMES. TRAVEL WILL BE HAZARDOUS DUE TO
  INTENSE SNOWFALL LOWERING VISIBILITY AND RAPIDLY ACCUMULATING ON
  ROADS. SNOW INTENSITY IS EXPECTED TO LET UP BY LATE MORNING.

* SNOW ACCUMULATIONS: TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES BY
  LATE MORNING.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...LEMHI PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 13, 3:03 PM MDT, 12 hours 3 minutes earlier.

Area forecast discussion, Mar 13, 3:03 PM MDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT SUN MAR 13 2011

...A MOIST AND MILD SYSTEM IS EXPECTED TO IMPACT NORTH CENTRAL
IDAHO AND WESTERN MONTANA STARTING TUESDAY THROUGH WEDNESDAY...

.DISCUSSION...

REMAINDER OF TODAY THROUGH MONDAY NIGHT...THE FIRST OF SEVERAL PACIFIC
SYSTEMS WILL SPREAD CLOUDS AND PRECIPITATION INTO NORTH THE REGION THIS
EVENING AND TONIGHT. WARM TEMPERATURES WILL KEEP SNOW LEVELS ELEVATED
NEAR 5000 FEET...KEEPING SNOWFALL ABOVE PASS LEVELS. AS A COLD FRONT
TRACKS ACROSS THE REGION EARLY MONDAY MORNING...SNOW LEVELS WILL RAPIDLY
LOWER TO AROUND 3500 FEET AND RESULT IN A QUICK BURST OF SNOW OVER LOOKOUT
AND LOLO PASSES. SLUSHY AND SNOW COVERED ROADS MAY IMPACT MOUNTAIN PASS
TRAVEL DURING THE MORNING COMMUTE. UNSTABLE CONDITIONS UNDER AN UPPER
LEVEL TROUGH WILL CONTINUE SHOWER ACTIVITY MONDAY. BANDING POTENTIAL
IN THE AFTERNOON COULD RESULT IN LOCALIZED AREAS OF HEAVY SHOWERS. TEMPERATURES
NEAR SEASONAL LEVELS WILL LIMIT ANY SNOW ACCUMULATIONS ON GRASSY SURFACES
AND MELT ON ROADWAYS. ADDITIONAL SNOW ACCUMULATIONS OVER PASSES SHOULD
BE MINIMAL WITH TRAVEL INCONVENIENCES POSSIBLE MONDAY EVENING. TIGHTENING
SURFACE PRESSURE GRADIENT AHEAD OF THE APPROACHING SYSTEM HAS INCREASED
SOUTH WINDS IN THE LOWER HELLS CANYON/GRANGEVILLE. BREEZY CONDITIONS
ARE EXPECTED TO PERSIST IN THIS REGION THROUGH THE NIGHT...WITH GUSTS
PEAKING AROUND 45 MPH WITH THE PASSAGE OF A COLD FRONT EARLY MONDAY
MORNING. GUSTS OF 25 TO 35 MPH CAN BE ANTICIPATED WITH THE FRONT ACROSS
WESTERN MONTANA AND LEMHI COUNTY IDAHO. BREEZY WINDS WILL PERSIST MONDAY
UNDER UNSTABLE CONDITIONS.

TUESDAY AND WEDNESDAY...HIGH PRESSURE WILL QUICKLY SHIFT TO THE
EAST ON TUESDAY AND A STRONG SOUTHWESTERLY JET WILL TAKE ITS
PLACE. THE MOISTURE TRANSPORT DURING THE TIME FRAME IS HIGH FOR
THIS TIME OF YEAR AND THAT COUPLED WITH IMPRESSIVE LIFT SHOULD
PRODUCE EFFICIENT PRECIPITATION. DEEP LIFT AT THIS TIME SHOULD
OVERCOME DOWNSLOPING AFFECTS WITH MOST EVERY LOCATION HAVING A
GOOD CHANCE FOR EITHER RAIN OR SNOW. A WARMING SOUTHERLY SURFACE
GRADIENT WILL RAISE SNOW LEVELS TO AROUND 5000 FEET DURING THE
MAIN FOCUS TIME FOR PRECIP...WHICH IS LATE TUESDAY THROUGH
WEDNESDAY MORNING. ELEVATIONS ABOVE 5000 FEET WILL HAVE ENOUGH
MOISTURE THAT ONE TO TWO FEET OF SNOWFALL IS POSSIBLE BY LATE
WEDNESDAY. ELEVATIONS BELOW 500O FEET WILL MAINLY HAVE RAIN. MOST
OF THE LOW ELEVATIONS OF NORTHWEST MONTANA HAVE ONE TO OVER TWO
FEET OF SNOW CURRENTLY ON THE GROUND. SOME OF THIS SNOW WILL MELT
AS ABOVE FREEZING TEMPERATURES WILL LAST FOR A 36 HOUR PERIOD.
RAIN FALLING ON SNOW WILL CAUSE ADDITIONAL MELTING. THE LOCATIONS
WITH HIGH AMOUNTS OF SNOW ON THE GROUND HAVE THE ABILITY TO ABSORB
THE RAIN...BUT PONDING OF WATER MAY STILL BE AN ISSUE AT LOWER
ELEVATIONS AND FAST ACTING STREAMS AND CREEKS WILL LIKELY SHOW
RISES. AFTER THE COLD FRONT PASSES...DROPPING SNOW LEVELS ARE
EXPECTED WEDNESDAY AFTERNOON AND INSTABILITY SNOW SHOWERS WILL
BECOME WIDESPREAD THROUGH EVENING.

THURSDAY THROUGH SUNDAY...LONG RANGE MODELS CONTINUE TO BE IN AGREEMENT
DEVELOPING A CLOSED LOW OFF OF THE WEST COAST. THIS WILL OPEN UP AND
THE LONGWAVE TROF WILL PUSH INLAND BY NEXT WEEKEND. MOIST SOUTHERLY
FLOW AND PIECES OF ENERGY BRANCHING OFF THIS FEATURE WILL MOVE THROUGH
THE NORTHERN ROCKIES PRODUCING DAILY SHOWERS...ESPECIALLY IN THE MOUNTAINS.
EXPECT TEMPERATURES NEAR.

&&

.AVIATION...A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF
APPROACHING SYSTEM HAS INCREASED SOUTH WINDS OVER NORTH CENTRAL
IDAHO AND WEST CENTRAL/SOUTHWEST MONTANA AND WILL PERSIST THROUGH
EARLY EVENING. KBTM/KMSO/KSMN CAN EXPECT INCREASED SOUTH WINDS
BETWEEN 12/2000Z-13/0300Z. THE CAMAS PRAIRIE WILL SEE WIND GUSTS
TO 30 KNOTS THIS AFTERNOON WITH SOME HIGHER GUSTS ASSOCIATED A THE
PASSING COLD FRONT LATE TONIGHT...AROUND 14/0900Z. UNSTABLE
CONDITIONS ON MONDAY WILL ALLOW SHOWERS AND BREEZY CONDITIONS TO
PERSIST THROUGH THE DAY AND SHOULD DIMINISH AFTER SUNSET.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/AVIATION...DEROSA
LONG TERM....KITSMILLER/RPN

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:06 AM MDTWinter Weather AdvisoryMSOMineral, Missoula, Sanders5 hr
Mar 14, 2:37 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Mineral, Missoula and 4 more42 hr
Mar 14, 8:06 AM MDTWinter Weather AdvisoryMSOLemhi3 hr

Nearby

Winter Storm Warnings in Montana, 2011Winter Storm Warnings in Idaho, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.